Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 228, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 7:57 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 7:57 PM CDT (00:57 UTC)
- Expired
- May 30, 2008, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO
The radar
The St Louis radar (KLSX), 46 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:12 PM CDT | HAIL 0.88 | Elsberry, MO | HAIL UP TO THE SIZE OF NICKELS |
| May 30, 8:15 PM CDT | HAIL 0.75 | Elsberry, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 30, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 310058 SVRLSX ILC013-061-083-MOC113-310145- /O.NEW.KLSX.SV.W.0228.080531T0057Z-080531T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 757 PM CDT FRI MAY 30 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI CALHOUN COUNTY IN SOUTHWEST ILLINOIS SOUTHWESTERN GREENE COUNTY IN SOUTHWEST ILLINOIS WESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS * UNTIL 845 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF DAVIS...OR 10 MILES NORTH OF TROY...AND MOVING EAST AT 53 MPH. * LOCATIONS IMPACTED INCLUDE... ELSBERRY... WINFIELD... HARDIN... OLD KANE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3922 9032 3891 9051 3898 9106 3923 9103 TIME...MOT...LOC 0057Z 274DEG 46KT 3911 9103 $$ TILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:19 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 30, 6:19 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 619 PM CDT FRI MAY 30 2008 .DISCUSSION... /250 PM CDT FRI MAY 30 2008/ A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW 40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA EARLY THIS EVENING. MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY. EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT. A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE. TPS && .AVIATION... /614 PM CDT FRI MAY 30 2008/ FOR THE 00Z TAFS... A COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS NORTHWEST MO INTO NORTHWEST OK. SCATTERED SEVERE THUNDERSTORMS CONTINUED EARLY THIS EVENING ACROSS NORTHEAST MO-WEST CENTRAL IL. THE THUNDERSTORMS WERE MOVING TO THE EAST. THE THUNDERSTORMS ARE EXPECTED TO BE CLEAR OF KUIN BY 01Z AND WILL AFFECT KCOU AND STL METRO AREA DURING THE EVENING. TORNADO WATCH REMAINS IN EFFECT UNTIL 03Z. THUNDERSTORMS ARE EXPECTED TO BE CLEAR OF THE TAF SITES BY MIDNIGHT. TPS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 30, 3:39 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT FRI MAY 30 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND MONDAY NIGHT. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF THE AREA FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
In the hours before
Local storm report, May 30, 5:59 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0558 PM WALL CLOUD 6 N PIKE 39.55N 91.03W
05/30/2008 PIKE IL NWS EMPLOYEE
RETIRED NWS EMPLOYEE...WALL CLOUD TO NORTH OF HIM...HE
IS ON US HWY 54 NEAR PIKE...IL.
&&
EVENT NUMBER 00217
BYRDLocal storm report, May 30, 6:09 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 1 WSW SUMMER HILL 39.54N 90.94W
05/30/2008 PIKE IL TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN OCCURRED 1.5 MILES WEST
SOUTHWEST OF SUMMER HILL
&&
EVENT NUMBER 00218
PRZYBYLINSKILocal storm report, May 30, 6:19 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 N STURGEON 39.25N 92.28W
05/30/2008 E0.88 INCH BOONE MO TRAINED SPOTTER
PENNY TO NICKLE SIZE HAIL AND WINDS EST OF 50 MPH
&&
EVENT NUMBER 00219
PRZYBYLINSKILocal storm report, May 30, 7:14 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST MIDDLETOWN 39.13N 91.41W
05/30/2008 E60 MPH MONTGOMERY MO TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 60 MPH
&&
EVENT NUMBER 00220
PRZYBYLINSKILocal storm report, May 30, 7:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 N TROY 38.80N 89.89W
05/30/2008 E0.88 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER 00221
SIPPRELLLocal storm report, May 30, 7:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT FRI MAY 30 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG MEXICO 39.17N 91.87W
05/30/2008 AUDRAIN MO LAW ENFORCEMENT
SOME LARGE TREES DOWN NICKLE SIZE HAIL IN THE TOWN OF
MEXICO MO
&&
EVENT NUMBER 00222
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:29 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 31 min |
| May 30, 7:38 PM CDT | Tornado Warning | LSX | Montgomery | 37 min |
| May 30, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 50 min |
| May 30, 8:45 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 45 min |
| May 30, 9:11 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 49 min |
| May 30, 9:19 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Madison | 41 min |
| May 30, 9:51 PM CDT | Flash Flood Warning | LSX | Calhoun, Jersey, Madison | 6 hr |
| May 30, 9:58 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Madison | 47 min |
| May 30, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 39 min |
| May 30, 10:56 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 49 min |
| May 30, 11:18 PM CDT | Flash Flood Warning | LSX | Clinton, Monroe, Saint Clair, Washington | 6 hr |
| May 31, 6:01 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Macoupin, Madison, Montgomery | 44 min |
| May 31, 6:03 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 27 min |
| May 31, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 52 min |
| May 31, 6:40 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 50 min |
| May 31, 6:44 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 40 min |
| May 30, 7:35 PM CDT | Areal Flood Advisory | LSX | Audrain, Boone, Monroe, Montgomery, Ralls | 4 hr |
| May 30, 7:41 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Warren | 49 min |
| May 30, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 45 min |
| May 30, 8:28 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Lincoln, Montgomery, Warren | 47 min |
| May 30, 9:08 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 52 min |
| May 30, 9:13 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery, Warren | 32 min |
| May 30, 9:49 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 41 min |
| May 31, 8:40 AM CDT | River Flood Warning | LSX | Lincoln | 22 hr |
| May 31, 5:14 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Moniteau | 31 min |
| May 31, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 41 min |
| May 31, 6:59 PM CDT | Areal Flood Advisory | LSX | Callaway, Montgomery, Warren | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.